Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



A theory of characteristic currents associated with a singular connection

Authors: Reese Harvey and H. Blaine Lawson
Journal: Bull. Amer. Math. Soc. 31 (1994), 54-63
MSC: Primary 58A25; Secondary 32C30, 32L10, 53C65, 57R20
MathSciNet review: 1254076
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This note announces a general construction of characteristic currents for singular connections on a vector bundle. It develops, in particular, a Chern-Weil-Simons theory for smooth bundle maps $ \alpha :E \to F$ which, for smooth connections on E and F, establishes formulas of the type

$\displaystyle \phi = {\operatorname{Res}}_\phi {\Sigma _\alpha } + dT.$

Here $ \phi $ is a standard charactersitic form, $ {\operatorname{Res}_\phi }$ is an associated smooth "residue" form computed canonically in terms of curvature, $ {\Sigma _\alpha }$ is a rectifiable current depending only on the singular structure of $ \alpha $, and T is a canonical, functorial transgression form with coefficients in $ L_{{\text{loc}}}^1$. The theory encompasses such classical topics as: Poincaré-Lelong Theory, Bott-Chern Theory, Chern-Weil Theory, and formulas of Hopf. Applications include: a new proof of the Riemann-Roch Theorem for vector bundles over algebraic curves, a $ {C^{\infty}}$-generalization of the Poincaré-Lelong Formula, universal formulas for the Thom class as an equivariant characteristic form (i.e., canonical formulas for a de Rham representative of the Thom class of a bundle with connection), and a Differentiable Riemann-Roch-Grothendieck Theorem at the level of forms and currents. A variety of formulas relating geometry and characteristic classes are deduced as direct consequences of the theory.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 58A25, 32C30, 32L10, 53C65, 57R20

Retrieve articles in all journals with MSC: 58A25, 32C30, 32L10, 53C65, 57R20

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society